Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 273, NWS Springfield, MO

June 15, 2017Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 15, 2017, 2:11 AM CDT for Bourbon County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 2:11 AM CDT (07:11 UTC)
Expired
Jun 15, 2017, 2:56 AM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 122 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2415 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS53 KSGF 150711
SVRSGF
KSC011-150815-
/O.NEW.KSGF.SV.W.0273.170615T0711Z-170615T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
211 AM CDT THU JUN 15 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...

* Until 315 AM CDT

* At 211 AM CDT, a severe thunderstorm was located near Uniontown, or
  16 miles southeast of La Harpe, moving northeast at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Fort Scott...                     Marmaton...
  Bronson...                        Uniontown...
  Fulton...                         Redfield...
  Hiattville...                     Petersburg...
  Hammond...                        Devon...
  Garland...                        Porterville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3790 9508 3804 9464 3803 9461 3773 9462
      3767 9500 3768 9500 3768 9509
TIME...MOT...LOC 0711Z 245DEG 23KT 3778 9506 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wise
2 follow-up statements
343 
WWUS53 KSGF 150733
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
233 AM CDT THU JUN 15 2017

KSC011-150815-
/O.CON.KSGF.SV.W.0273.000000T0000Z-170615T0815Z/
Bourbon KS-
233 AM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR BOURBON COUNTY...

At 233 AM CDT, a severe thunderstorm was located near Uniontown, or
14 miles southeast of La Harpe, moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Fulton...                         Redfield...
Hiattville...                     Petersburg...
Hammond...                        Devon...
Garland...                        Porterville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3790 9508 3804 9464 3803 9461 3773 9462
      3767 9500 3768 9500 3768 9509
TIME...MOT...LOC 0733Z 259DEG 38KT 3782 9507 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wise
609 
WWUS53 KSGF 150756
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
256 AM CDT THU JUN 15 2017

KSC011-150806-
/O.CAN.KSGF.SV.W.0273.000000T0000Z-170615T0815Z/
Bourbon KS-
256 AM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3790 9508 3804 9464 3803 9461 3773 9462
      3767 9500 3768 9500 3768 9509
TIME...MOT...LOC 0754Z 245DEG 23KT 3788 9490 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:51 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 11:51 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1151 PM CDT Wed Jun 14 2017

.UPDATE...
Issued at 706 PM CDT Wed Jun 14 2017

Let our portion of tstm watch #329 go a little early over our
Missouri counties. Despite instability, there has been little in
the way of forcing mechanisms in the wake of the shortwave that
went through earlier. Will monitor convection developing in the
Wichita, KS area for storm potential later tonight.

&&

.SHORT TERM...(Late this Afternoon through Thursday)
Issued at 219 PM CDT Wed Jun 14 2017

Isolated to widely scattered thunderstorms will remain possible
into this evening with the greatest coverage expected to be across
central Missouri and the eastern Ozarks where mid and upper level
moisture profiles are more supportive of sustained updraft
development. Theta-e differentials of 25-35 K will support the
potential for damaging wind gusts with a few of these storms. Hail
up to the size of quarters will be possible with a few of the
strongest updrafts.

Meanwhile, additional storms may develop from late this afternoon
into this evening closer to the I-70 corridor as a low level jet
stream impinges on a frontal boundary. The setup seems to then be
favorable for upscale growth into a mesoscale convective system
(MCS). If this occurs, this MCS would track south and impact at
least portions of the Missouri Ozarks. Again, there would be the
potential for damaging winds if this system materializes.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 219 PM CDT Wed Jun 14 2017

The upper level flow will veer from west-southwesterly to west-
northwesterly starting on Thursday and continuing into the
weekend. Multiple ripples of short wave energy will traverse
through the area keeping the risk for widely scattered storms
going through the end of the work week.

Stronger upper level energy is then forecast to move across the
Dakotas into the Great Lakes this weekend. This feature should
drive a cold front southeast into the area from Saturday night
into Sunday and offer up a decent chance at showers and
thunderstorms. Seasonably warm and humid conditions will persist
through Saturday before cooler and drier conditions return for
the start of next week.

Global models then indicate the upper level flow flattening out
again by the middle of next week. This should result in a warming
trend and perhaps another shot at more showers and storms as a
front sharpens up/returns north through the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1140 PM CDT Wed Jun 14 2017

KSGF/KJLN/KBBG tafs: Scattered thunderstorms are being depicted by
short term guidance early in the taf period. Coverage and timing
is in some question so will only go with vicinity thunder for now
and adjust as needed. Outside of thunderstorms conditions look
vfr.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...DSA
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...DSA
Hazardous weather outlook, Jun 15, 1:24 AM CDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
124 AM CDT Thu Jun 15 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160630-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
124 AM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Limited to Elevated Hail risk.
 Limited to Elevated Thunderstorm wind damage risk.
 Elevated Lightning risk.
 Limited Excessive heat risk.

DISCUSSION...

Isolated to scattered thunderstorms develop southward across the
Missouri Ozarks and southeastern Kansas overnight. A few of these
storms could become strong to marginally severe with locally
strong wind gusts up to 60 mph and hail up to the size of
quarters.

Additional thunderstorm develop will occur later this afternoon
and evening across Kansas. This activity will impact portions of
southeastern Kansas and southwestern Missouri primarily west of
Highway 65 this evening. Some of these storms will be strong to
severe.

Afternoon heat index values will climb into the middle and upper
90s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chance for thunderstorms will continue at times Friday into
the weekend. At this time the greatest coverage of storms looks to
be Friday night and again Saturday night. There is the risk for
strong to severe storms.

Seasonably hot and humid conditions are expected through the end
of the week with afternoon heat index values in the middle to
upper 90s.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Jun 15, 1:17 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
117 AM CDT THU JUN 15 2017

MOZ066-150715-
Vernon MO-
117 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERNON COUNTY UNTIL 215
AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hume, or 8 miles west of Rich Hill, moving east at 30 mph.

Dime size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Schell City...                    Metz...
Harwood...                        Horton...

LAT...LON 3806 9461 3805 9424 3803 9423 3805 9421
      3804 9419 3806 9413 3804 9411 3805 9410
      3803 9406 3795 9406 3794 9407 3800 9461
TIME...MOT...LOC 0616Z 268DEG 27KT 3806 9452

Wise
Special weather statement, Jun 15, 1:34 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
134 AM CDT THU JUN 15 2017

KSZ073-097-150730-
Bourbon KS-Crawford KS-
134 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND CRAWFORD COUNTIES
UNTIL 230 AM CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut, or 8 miles northeast of Erie, moving east at 35 mph.

Dime size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Frontenac...
Girard...                         Arma...
Marmaton...                       Mulberry...
Franklin...                       Arcadia...
Uniontown...                      Walnut...
Redfield...                       Hepler...
Croweburg...                      Yale...
Petersburg...                     Farlington...
Brazilton...                      Porterville...
Greenbush...                      Ringo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3788 9508 3792 9462 3747 9462 3747 9509
TIME...MOT...LOC 0633Z 267DEG 28KT 3765 9513

Wise
Special weather statement, Jun 15, 1:47 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
147 AM CDT THU JUN 15 2017

MOZ066-067-150745-
Vernon MO-St. Clair MO-
147 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERNON AND ST. CLAIR
COUNTIES UNTIL 245 AM CDT...

At 146 AM CDT, Doppler radar was tracking a strong thunderstorm near
Schell City, or 10 miles southeast of Rich Hill, moving east at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Osceola...
Lowry City...                     Schell City...
Roscoe...                         Vista...
Harwood...                        Gerster...
Harper...                         Iconium...
Tiffin...                         Johnson City...
Taberville...                     Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3792 9351 3792 9426 3805 9425 3804 9424
      3803 9424 3806 9415 3805 9411 3804 9411
      3804 9410 3803 9406 3814 9405 3816 9350
TIME...MOT...LOC 0646Z 272DEG 35KT 3801 9420

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:34 AM CDTSpecial Weather StatementSGFBourbon, Crawford56 min
Jun 15, 2:30 AM CDTAreal Flood AdvisorySGFBourbon4 hr
Jun 15, 6:06 AM CDTAreal Flood WarningSGFBourbon7 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.